Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165



Lifting of characters for nonlinear simply laced groups

Authors: Jeffrey Adams and Rebecca Herb
Journal: Represent. Theory 14 (2010), 70-147
MSC (2010): Primary 22E50; Secondary 05E99
Published electronically: February 1, 2010
MathSciNet review: 2586961
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: One aspect of the Langlands program for linear groups is the lifting of characters, which relates virtual representations on a group $ G$ with those on an endoscopic group for $ G$. The goal of this paper is to extend this theory to nonlinear two-fold covers of real groups in the simply laced case. Suppose $ \widetilde G$ is a two-fold cover of a real reductive group $ G$. A representation of $ \widetilde G$ is called genuine if it does not factor to $ G$. The main result is that there is an operation, denoted Lift$ _G^{\widetilde G}$, taking a stable virtual character of $ G$ to a virtual genuine character of $ \widetilde G$, and Lift$ _G^{\widetilde G}(\Theta_\pi)$ may be explicitly computed if $ \pi$ is a stable sum of standard modules.

References [Enhancements On Off] (What's this?)

  • 1. J. Adams.
    Unitary shimura correspondence for split real groups.
    Journal of the American Mathematical Society, 20(3):701-751, 2007. MR 2291917 (2008i:22008)
  • 2. J. Adams.
    Characters of non-linear groups.
    Proceedings of Conf. on Representation Theory and Harmonic Analysis, Okayama, Japan, 26:1-18, 2000. MR 1770714 (2001f:22052)
  • 3. J. Adams and P. Trapa.
    Duality for nonlinear simply laced groups.
    preprint, arXiv:0905.0579.
  • 4. Jeffrey Adams.
    Lifting of characters on orthogonal and metaplectic groups.
    Duke Math. J., 92(1):129-178, 1998. MR 1609329 (99h:22014)
  • 5. Jeffrey Adams.
    Characters of covering groups of $ \textrm{SL}(n)$.
    J. Inst. Math. Jussieu, 2(1):1-21, 2003. MR 1955205 (2004a:22016)
  • 6. Jeffrey Adams.
    Nonlinear covers of real groups.
    Int. Math. Res. Not., (75):4031-4047, 2004. MR 2112326 (2006c:20096)
  • 7. Jeffrey Adams, Dan Barbasch, and David A. Vogan, Jr.
    The Langlands classification and irreducible characters for real reductive groups, volume 104 of Progress in Mathematics.
    Birkhäuser Boston Inc., Boston, MA, 1992. MR 1162533 (93j:22001)
  • 8. Y. Flicker D. A. Kazhdan.
    Metaplectic correspondence. Inst. Hautes Études Sci. Publ. Math.
    64:53-110, 1986. MR 876160 (88d:11049)
  • 9. Y. Flicker.
    Automorphic forms on covering groups of $ \textrm{GL}(2)$. Invent. Math.
    57:119-182, 1980. MR 567194 (81m:10057)
  • 10. Harish-Chandra.
    Invariant eigendistributions on a semisimple Lie group.
    Trans. Amer. Math. Soc., 119:457-508, 1965. MR 0180631 (31:4862d)
  • 11. Harish-Chandra.
    Harmonic analysis on real reductive groups. I. The theory of the constant term.
    J. Functional Analysis, 19:104-204, 1975. MR 0399356 (53:3201)
  • 12. Harish-Chandra.
    Supertempered distributions on real reductive groups.
    In Studies in applied mathematics, volume 8 of Adv. Math. Suppl. Stud., pages 139-153. Academic Press, New York, 1983. MR 759909 (86d:22007)
  • 13. Henryk Hecht and Wilfried Schmid.
    Characters, asymptotics and $ {\mathfrak{n}}$-homology of Harish-Chandra modules.
    Acta Math., 151(1-2):49-151, 1983. MR 716371 (84k:22026)
  • 14. Rebecca A. Herb.
    Two-structures and discrete series character formulas.
    In The mathematical legacy of Harish-Chandra (Baltimore, MD, 1998), pages 285-319. Amer. Math. Soc., Providence, RI, 2000. MR 1767900 (2002e:22008)
  • 15. Takeshi Hirai.
    Invariant eigendistributions of Laplace operators on real simple Lie groups. I. Case of $ \textrm{SU}(p,q)$.
    Japan. J. Math., 39:1-68, 1970. MR 0409723 (53:13475)
  • 16. Takeshi Hirai.
    Supplements and corrections to my paper: ``The characters of some induced representations of semisimple Lie groups'' (J. Math. Kyoto Univ. 8 (1968), 313-363).
    J. Math. Kyoto Univ., 15:237-250, 1975.
  • 17. Takeshi Hirai.
    Invariant eigendistributions of Laplace operators on real simple Lie groups. II. General theory for semisimple Lie groups.
    Japan. J. Math. (N.S.), 2(1):27-89, 1976. MR 0578894 (58:28273a)
  • 18. J.-S. Huang.
    The unitary dual of the universal covering group of $ GL(n,{\bf R})$.
    61:705-745, 1990. MR 1084456 (92f:22026)
  • 19. J.-S. Huang J. Adams.
    Kazhdan-Patterson lifting for $ \mathrm{GL}(n,{\bf {R}})$. Duke Math. J.
    89(3):423-444, 1997. MR 1470338 (99e:22033)
  • 20. D. A. Kazhdan and S. J. Patterson.
    Metaplectic forms.
    Inst. Hautes Études Sci. Publ. Math., (59):35-142, 1984. MR 743816 (85g:22033)
  • 21. D. A. Kazhdan and S. J. Patterson.
    Towards a generalized Shimura correspondence.
    Adv. in Math., 60(2):161-234, 1986. MR 840303 (87m:22050)
  • 22. A. Knapp.
    Representation Theory of Semisimple Groups. An overview based on Examples.
    Princeton University Press, Princeton, NJ, 1986. MR 855239 (87j:22022)
  • 23. Robert E. Kottwitz.
    Rational conjugacy classes in reductive groups.
    Duke Math. J., 49(4):785-806, 1982. MR 683003 (84k:20020)
  • 24. David Renard.
    Endoscopy for $ \textrm{{M}p}(2n,{\bf {R}})$.
    Amer. J. Math., 121(6):1215-1243, 1999. MR 1719818 (2000i:22016)
  • 25. David Renard.
    Transfert d'intégrales orbitales entre $ \textrm{Mp}(2n,{\bf R})$ et $ \textrm{SO}(n+1,n)$.
    Duke Math. J., 95(2):425-450, 1998. MR 1652025 (99h:22018)
  • 26. D. Shelstad.
    Characters and inner forms of a quasi-split group over $ {\bf R}$.
    Compositio Math., 39(1):11-45, 1979. MR 539000 (80m:22023)
  • 27. D. Shelstad.
    $ L$-indistinguishability for real groups.
    Math. Ann. 259:385-430, 1982. MR 661206 (84c:22017)
  • 28. David A. Vogan, Jr.
    Representations of Real Reductive Lie Groups, volume 15 of Progress in mathematics.
    Birkhäuser, Boston, 1981. MR 632407 (83c:22022)
  • 29. David A. Vogan, Jr.
    Irreducible characters of semisimple Lie groups. IV. Character-multiplicity duality. Duke Math. J.
    49, No. 4:943-1073, 1982. MR 683010 (84h:22037)
  • 30. David A. Vogan, Jr.
    Unitarizability of certain series of representations.
    Ann. of Math. (2), 120(1):141-187, 1984. MR 750719 (86h:22028)

Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2010): 22E50, 05E99

Retrieve articles in all journals with MSC (2010): 22E50, 05E99

Additional Information

Jeffrey Adams
Affiliation: Department of Mathematics, University of Maryland, College Park, Maryland 20742

Rebecca Herb
Affiliation: Department of Mathematics, University of Maryland, College Park, Maryland 20742

Received by editor(s): June 19, 2009
Published electronically: February 1, 2010
Additional Notes: The first author was supported in part by National Science Foundation Grant #DMS-0554278
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society